Minnesota, 2017Flooding in Minnesota, May 21 to 28, 2017
May 21 to 28, 2017 · NWS ARX · 2 events in 2 counties and zones
Runoff from several heavy rain events caused flooding to occur along the Mississippi River in late May. The river went out of its banks at Wabasha (Wabasha County) and Winona (Winona County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from several heavy rain events caused flooding to occur along the Mississippi River in late May. The river went out of its banks at Wabasha (Wabasha County) and Winona (Winona County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 21, 2:13 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, May 21, 2:13 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
313 PM CDT Sun May 21 2017
.SHORT TERM...(This evening through Monday)
Issued at 313 PM CDT Sun May 21 2017
Main impactful weather concerns in the short term are on
thunderstorm chances Monday afternoon and evening with potential
for a few stronger storms.
Light rain and areas of drizzle will gradually lift north tonight,
but a secondary shortwave rotating around an upper low will move
through this evening into the overnight. This wave will generate a
few light showers across areas north of Interstate 90.
The main forecast concern will be on Monday as a frontal boundary
and upper level trough dive into the region. Afternoon surface based
CAPE values look to climb into the 500-700 J/kg range. 0-6 km bulk
shear values are expected to be in the 15 to 30 kt range with 0-6 km
bulk shear values of 35 to 40 kts by the time the storms form.
However, the strongest shear appears to be exiting the area as the
CAPE builds from the late afternoon into the evening. So what is
initially potential supercell shear early in the day weakens to
the point where storms will likely struggle to organize. Freezing
levels are fairly low at around 7 kft. So, the main severe weather
threat will mostly likely be some large hail (up to quarter
size?) and possibly some gusty winds given a dry sub-cloud
layer/inverted v type of soundings. The main area of concern in
along and south of the Interstate 90 corridor.
.LONG TERM...(Monday night through Sunday)
Issued at 313 PM CDT Sun May 21 2017
Low pressure will slowly slide south across the region late Monday
night through Tuesday night with continued chances for showers. Weak
CAPE attempts to build over the area Tuesday afternoon so we may
see some isolated thunderstorms. We stay in weak cyclonic flow
aloft going into Wednesday with continued chances for rain
showers. We will finally see a break in the rain chances on
Thursday as ridging moves across the Upper Mississippi River
Valley. Then another trough pushes through the region late
Thursday night into Friday. This feature looks to bring showers
and perhaps some thunderstorms to the region. Temperatures take a
slight trend upward for the weekend with highs climbing into the
70s at many locations. Another trough could bring showers and
thunderstorms to the region but details are far from certain
since forecast models are showing considerable differences.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1243 PM CDT Sun May 21 2017
An upper level low, currently located between Duluth and the Twin
Cities, will slowly transition north northeast toward Lake
Superior. This low will continue to produce MVFR ceilings and
isolated showers for the TAF sites through this evening. Skies
will become scattered between 22.09z and 22.12z and remain that
way through much of Monday morning.
Steep 950 to 900 mb lapse rates will produce wind gusts of 15 to
30 knots through 22.02z.
&&
.HYDROLOGY...
Issued at 313 PM CDT Sun May 21 2017
Heavy rains over the past week have resulted in flooding on many
area rivers. River Flood Warnings continue for the Mississippi
River at Wabasha, the Trempealeau River at Dodge, the Black River
at Galesville, and the Yellow River at Necedah. Monitor the
latest river forecasts closely this week as additional flooding is
possible along portions of the Mississippi River.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Boyne
HYDROLOGY...Wetenkamp
Hazardous weather outlook, May 21, 2:20 AM CST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
320 AM CDT Sun May 21 2017
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-220830-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
320 AM CDT Sun May 21 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Some flooding will continue along portions of the Mississippi
River and its Wisconsin tributaries today and tonight as heavy
rainfall from last week continues to move through the river
system.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Some flooding will continue along portions of the Mississippi
River and its Wisconsin tributaries through the week.
Scattered thunderstorms are possible Monday afternoon and evening.
Some of these storms may be strong, especially for areas south of
Interstate 90. The primary threats will be small hail and gusty
winds.
Additional thunderstorms are possible Tuesday, Friday, and
Saturday afternoons. Severe weather is not expected on Tuesday. It
is too early to discern the severe threat for the end of the week
into next weekend.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rogers
Flood, Wabasha
- When
- May 21, 4:15 PM CST to May 28, 2:35 AM CST
- Where
- Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.406, -92.084
Runoff from several heavy rain events pushed the Mississippi River out of its banks in Wabasha. The river crested less than a foot above the flood stage at 12.68 feet.
Flood, Winona
- When
- May 23, 4:15 AM CST to May 26, 5:20 AM CST
- Where
- Winona County, 0.68 mi NNW of Winona to 0.63 mi NNE of Winona
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.059, -91.655
Runoff from several heavy rain events pushed the Mississippi River out of its banks in Winona. The river crested almost a half foot above the flood stage at 13.44 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 21, 20171 death · $20 million · 2.75 in hail · 16 events
- Damaging Winds in Mississippi, May 21, 2017$240,000 · 62 kt wind · 17 events
- Flooding in Iowa, May 21 to 25, 2017$160,000 · 6 events
- Damaging Wind in Louisiana, May 21, 2017$15,000 · 50 kt wind · 1 event
- Hail and Lightning Strike in Texas, May 21, 2017$10,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Texas, May 21, 2017$6,000 · 1.75 in hail · 7 events
- Flooding in Arkansas, May 21 to 24, 20173 events
- Tornado and Heavy Rain in New Mexico, May 21, 2017EF0 · 3 events
- Flash Flood and Heavy Rain in Virginia, May 21 to 22, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20172 events
- Hail and Damaging Wind in Oklahoma, May 21, 20171 in hail · 2 events
- Hail and Damaging Wind in Mississippi, May 21, 20171 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702315, 702316.